Sharp increase in overdoses spur fentanyl worries

LA CROSSE, Wis. (WXOW) – A sharp uptick in overdoses has health officials warning of a possible new influx of dangerous drugs.

Emergency medicine staff at Gundersen Health System said they treated five opiate overdoses in less than 12 hours Monday, with Tri-State Ambulance treating an additional three. Typically the most they see in an average week is between three and five. All patients involved were heroin users. ER believes this could mean more deadly synthetics like fentanyl are being mixed in with illegal opiates.

“A lot of these [substances] absorb through the skin and the mucus membrane,” Dr. Chris Eberlein said. “We want [residents] to be aware that this drug is out there and it can cause overdoses at a much higher rate than we’re used to seeing.”

Dr. Eberlein said Gundersen has notified law enforcement and first responders of suspiciously high overdose numbers. Eberlein could not confirm if any deaths have yet been linked to the recent uptick.

a person injecting something into their arm through a syringe
Sam Shilts

Sam Shilts

More News

STORMTRACKER 19 WEATHER

La Crosse
33°
Winona
32°
Decorah
28°
Whitehall
31°
Prairie Du Chien
34°
Tomah
31°
Rochester
27°
Connect with WXOW

Top Stories

Scroll to top
Skip to content